Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 42, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 1, 2023, 2:02 AM CDT for Benton County, Morgan County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2023, 2:02 AM CDT (07:02 UTC)
- Expired
- Aug 1, 2023, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:05 AM CDT | FLASH FLOOD | 1 Se Cole Camp, MO | Several reports of flash flooding along highway B south of Cole Camp. |
| Aug 1, 7:00 AM CDT | FLASH FLOOD | 2 Nnw Zora, MO | Washed out roadway from flash flooding. Near Archer creek and highway WW. |
| Aug 1, 7:00 AM CDT | RAIN 3.76 | 2 E Versailles, MO | Cocorahs station MO-MG-7 Versailles 2.7 E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 123 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
448
WGUS53 KSGF 010702
FFWSGF
MOC015-141-011300-
/O.NEW.KSGF.FF.W.0042.230801T0702Z-230801T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
202 AM CDT Tue Aug 1 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northeastern Benton County in central Missouri...
Morgan County in central Missouri...
* Until 800 AM CDT.
* At 202 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Versailles, Lincoln, Cole Camp, Stover, Laurie, Sunrise Beach,
Barnett, Syracuse, Gravois Mills, Crockerville, Zora, Florence,
Lakeview Heights, Mora, Edmonson, Rocky Mount and Lake of The
Ozarks.
This includes the following low water crossings...
Little Gravois Creek at Leatherman Lane, Big Buffalo Creek at
Highway WW, Williams Creek at Highway B, Rocky Ford Creek at
Ritchey Road, Gabriel Creek at Highway BB, Archer Creek at Highway
WW and Richland Creek at Blue Bird Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3825 9309 3827 9333 3840 9337 3851 9338
3851 9329 3854 9329 3853 9307 3869 9306
3868 9285 3860 9285 3843 9263 3841 9263
3835 9265 3835 9270 3822 9270 3822 9275
3819 9277 3823 9299 3827 9305
FLASH FLOOD...RADAR INDICATED
$$
EW2 follow-up statements
334
WGUS73 KSGF 010903
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
403 AM CDT Tue Aug 1 2023
MOC015-141-011300-
/O.CON.KSGF.FF.W.0042.000000T0000Z-230801T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-Morgan MO-
403 AM CDT Tue Aug 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING
FOR NORTHEASTERN BENTON AND MORGAN COUNTIES...
At 403 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Versailles, Lincoln, Cole Camp, Stover, Laurie, Sunrise Beach,
Barnett, Syracuse, Gravois Mills, Crockerville, Zora, Florence,
Lakeview Heights, Mora, Edmonson, Rocky Mount and Lake of The
Ozarks.
This includes the following low water crossings...
Little Gravois Creek at Leatherman Lane, Big Buffalo Creek at
Highway WW, Williams Creek at Highway B, Rocky Ford Creek at
Ritchey Road, Gabriel Creek at Highway BB, Archer Creek at Highway
WW and Richland Creek at Blue Bird Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3825 9309 3827 9333 3840 9337 3851 9338
3851 9329 3854 9329 3853 9307 3869 9306
3868 9285 3860 9285 3843 9263 3841 9263
3835 9265 3835 9270 3822 9270 3822 9275
3819 9277 3823 9299 3827 9305
FLASH FLOOD...RADAR INDICATED
$$
EW783
WGUS73 KSGF 010928
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
428 AM CDT Tue Aug 1 2023
MOC015-141-011300-
/O.CON.KSGF.FF.W.0042.000000T0000Z-230801T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-Morgan MO-
428 AM CDT Tue Aug 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING
FOR NORTHEASTERN BENTON AND MORGAN COUNTIES...
At 428 AM CDT, Local law enforcement reported thunderstorms
producing heavy rain. Several reports of flooding were reported
along Highway B south of Cole Camp. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Versailles, Lincoln, Cole Camp, Stover, Laurie, Sunrise Beach,
Barnett, Syracuse, Gravois Mills, Crockerville, Zora, Florence,
Lakeview Heights, Mora, Edmonson, Rocky Mount and Lake of The
Ozarks.
This includes the following low water crossings...
Little Gravois Creek at Leatherman Lane, Big Buffalo Creek at
Highway WW, Williams Creek at Highway B, Rocky Ford Creek at
Ritchey Road, Gabriel Creek at Highway BB, Archer Creek at Highway
WW and Richland Creek at Blue Bird Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3825 9309 3827 9333 3840 9337 3851 9338
3851 9329 3854 9329 3853 9307 3869 9306
3868 9285 3860 9285 3843 9263 3841 9263
3835 9265 3835 9270 3822 9270 3822 9275
3819 9277 3823 9299 3827 9305
FLASH FLOOD...OBSERVED
$$
EWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:13 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 1, 12:13 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1213 AM CDT Tue Aug 1 2023
...AVIATION UPDATE...
Key Messages:
1. Flood Watch in effect overnight into Tuesday morning northeast
of Springfield. Few strong - severe storms possible.
2. Excessive Heat Warning Tuesday for the western counties. Heat
Advisory continues east to along the US 65 corridor.
3. Heat gradually shifts east during the middle to later part of
the week.
4. Pattern change starts this weekend which will start to bring in
some slightly cooler temperatures and more widespread rain
chances.
...MESOSCALE DISCUSSION...
Issued at 856 PM CDT Mon Jul 31 2023
00z regional soundings show a moist and unstable airmass across
the area. SGF measured a 1.6in precipitable water value however
2.0inches was measured upstream in Topeka. An instability axis
and stationary front was present from eastern Kansas into
southwest Missouri with a 2000-3000j/kg reservoir of elevated CAPE
along and south of the stationary front. Steep mid level lapse
rates and 30kts of 0-6km shear was also evident.
Models have been in good agreement that after 10pm the low level
jet will develop across Kansas and nose into western Missouri.
This should act to force showers and thunderstorms somewhere east
of the KC metro to the north of the stationary front. These
storms will then start developing and training southeast into
central Missouri (Osage Beach - Rolla areas) and may continue
through the night and into Tuesday morning. The 850mb front is
situated across that region and given the instability and
moisture there is the potential for flash flooding. HREF data
continues to show high probs for an area of 2-4 inches of rainfall
with the prob matched mean showing pockets of 6 inches in
localized areas. Conceptually, this is a pattern that has produced
significant flash flooding in the past therefore we will be
monitoring this closely overnight. The main limiting factor to the
flooding threat is the drought/antecedent conditions as flash
flood guidance is high in that area. Regardless, rainfall rates of
1-3 inches per hour will likely cause flash flooding and we have
issued a Flood Watch for areas northeast of Springfield overnight
into Tuesday morning. We kept the watch a little larger to
account for any shifting in the precip axis. Areas further west
towards Springfield and especially Joplin have much lower chances
for rainfall.
Lastly, given the instability and weak shear, a few storms could
produce large hail to the size of quarters and damaging winds to
60mph. Mainly on the western flank of this activity, closer to the
large CAPE/instability reservoir. Frequent cloud to ground
lightning is likely as well.
.SHORT TERM...(This evening through Tuesday)
Issued at 203 PM CDT Mon Jul 31 2023
Temperatures were starting to warm back up in the western CWA and
were in the upper 80s there. Further east, with more cloud cover
and still some lingering showers in the northeast CWA,
temperatures were in the mid 70s to low 80s. While we might not
reach widespread criteria this afternoon, we have decided to keep
the heat products going with many areas still without power from
last nights severe storms. In fact, we expanded the advisory
eastward to around the U.S. 65 corridor for both today and
Tuesday.
CAMS are in agreement on developing thunderstorms over the eastern
CWA late this evening into Tuesday morning. There is a marginal
risk for some strong to severe storms with damaging wind and large
hail the main risks. In addition, heavy rain will be possible and
any training storms could lead to some localized flooding.
Warmest temperatures on Tuesday will again be in the west, in
areas unaffected by the convection tonight into Tuesday morning.
Highs there could reach the upper 90s to around 102, but diminish
considerably in the east where low 80s are expected.
.LONG TERM...(Tuesday Night through Monday)
Issued at 203 PM CDT Mon Jul 31 2023
The convection should end over the east during the day Tuesday,
however CAMS are suggesting another thunderstorm complex late
Tuesday evening into Tuesday night, which could bring additional
heavy rain and thunderstorms to the eastern Ozarks. The majority
of this activity should exit the area by around sunrise on
Wednesday.
Upper level ridge axis will be over the area on Wednesday, with
low level south to southwesterly flow advecting in temperatures at
850mb to around 22-30 deg C. The east will still have some cloud
cover/precipitation potential to deal with which will keep
temperatures in the mid 80s to around 90, however the heat out
west will expand more eastward with a larger area getting into the
upper 90s to around 104 for highs. Heat index values will range
from 96 to 115.
The upper ridge will remain over the area through Thursday, but
will start to flatten out and then retrograde to the west as a
series of shortwaves begin to break it down. This should start to
bring temperatures back down into the 90s by the weekend and the
80s by early next week. Rain chances will also be on the increase.
The pattern change will linger into the 8 to 14 day outlook period
which is showing signs of cooler than normal and wetter than
normal conditions.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1204 AM CDT Tue Aug 1 2023
VFR conditions are expected to prevail at the TAF sites through
the period. Showers have developed in north central Missouri and
are expected to continue developing and moving southeast through
the area, but they should stay east of the TAF sites. There is an
approximate 30% chance of impacts at SGF around 12Z, which could
result in temporary MVFR conditions. South-southwesterly winds
may become gusty up to 20 kts at SGF near the end of the period,
but will otherwise stay below 10 kts around the region.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for MOZ066-077-088-093-101.
Flood Watch until 10 AM CDT this morning for MOZ055>058-068>071-
080>083-092-098.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for MOZ055-067-068-078-079-089-090-094-095-102>104.
KS...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for KSZ073-097-101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...NelsonHazardous weather outlook, Jul 31, 8:45 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 845 PM CDT Mon Jul 31 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 845 PM CDT Mon Jul 31 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive heat risk. Elevated excessive rainfall risk DISCUSSION... Showers and thunderstorms will develop near or just after midnight across central Missouri and move over the same areas repeatedly. A few severe storms with hail to the size of quarters and damaging winds to 60 mph will be possible. Frequent cloud to ground lightning is likely. Of greater concern is the potential for flash flooding as very heavy rainfall rates occur. Areas northeast of Springfield have the highest chances for flash flooding overnight into Tuesday morning. This is where an area of 2-4 inches of rainfall looks to develop with localized amounts to 6 inches. If these heavier amounts occur then some significant flash flooding would be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Hot conditions are expected to continue through the weekend into next week with heat index values similar each day as they top out in the upper 90s to 110 degree range. The hottest conditions will occur across southeastern Kansas and southwestern Missouri. Another thunderstorm complex will be possible Tuesday night into Wednesday morning with strong to marginally severe storms again possible and the risk for localized flooding. The main risk will again be east of the highway 65 corridor. The heat will continue to build back up this week with western Missouri and southeast Kansas remaining the hottest with heat index values from 105 to 110 and will gradually spread eastward through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, Jul 31, 10:12 PM CDT, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1012 PM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM Tstm Wnd Dmg Lowry City 38.14N 93.72W
07/30/2023 St. Clair MO Public
Delayed report of tree down on mobile home.
&&
MBLocal storm report, Jul 31, 10:20 PM CDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1020 PM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Tstm Wnd Dmg 3 W Vista 37.99N 93.72W
07/30/2023 St. Clair MO Utility Company
tree damage to lines occurred across
southern St Clair county per utility
company.
&&
MBSpecial weather statement, Aug 1, 1:15 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
115 AM CDT Tue Aug 1 2023
MOZ056-010715-
Morgan MO-
115 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northern Morgan
County through 215 AM CDT...
At 114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Smithton, or 13 miles southeast of Sedalia, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Versailles, Stover, Syracuse and Florence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3868 9287 3860 9284 3847 9268 3832 9306
3835 9307 3869 9306
TIME...MOT...LOC 0614Z 324DEG 13KT 3859 9304
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:09 PM CDT | Flood Watch | SGF | Benton, Camden, Dallas, Dent, Hickory, Laclede and 8 more | 14 hr |
| Aug 1, 1:15 AM CDT | Special Weather Statement | SGF | Morgan | 60 min |
| Aug 1, 2:26 AM CDT | Special Weather Statement | SGF | Morgan | 64 min |
| Aug 1, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 58 min |
| Aug 1, 3:20 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 55 min |
| Aug 1, 3:36 AM CDT | Flash Flood Warning | SGF | Camden, Miller | 8 hr |
| Aug 1, 3:57 AM CDT | Excessive Heat Warning | SGF | Barton, Jasper, McDonald, Newton, Vernon | 40 hr |
| Aug 1, 3:57 AM CDT | Heat Advisory | SGF | Barry, Benton, Camden, Cedar, Christian, Dade and 12 more | 40 hr |
| Aug 1, 4:07 AM CDT | Special Weather Statement | SGF | Camden, Laclede, Pulaski | 53 min |
| Aug 1, 5:36 AM CDT | Special Weather Statement | SGF | Morgan | 54 min |
| Aug 1, 5:45 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 4 hr |
| Aug 1, 6:44 AM CDT | Flash Flood Warning | SGF | Camden, Laclede, Pulaski | 5 hr |
| Aug 1, 7:25 AM CDT | Special Weather Statement | SGF | Morgan | 65 min |
| Aug 1, 9:55 AM CDT | Areal Flood Warning | SGF | Benton, Morgan | 5 hr |
| Aug 1, 11:56 AM CDT | Areal Flood Warning | SGF | Camden, Laclede, Pulaski | 3 hr |
| Aug 1, 11:58 AM CDT | Areal Flood Warning | SGF | Camden, Miller | 3 hr |
| Aug 1, 12:49 PM CDT | Flood Watch | SGF | Camden, Dent, Laclede, Maries, Miller, Morgan and 4 more | 21 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.